Skip to main content
Log in

An Efficient Method for Solving Equations in Generalized Quaternion and Octonion Algebras

  • Published:
Advances in Applied Clifford Algebras Aims and scope Submit manuscript

Abstract

Quaternions often appear in wide areas of applied science and engineering such as wireless communications systems, mechanics, etc. It is known that are two types of non-isomorphic generalized quaternion algebras, namely: the algebra of quaternions and the algebra of coquaternions. In this paper, we present the formulae to pass from a basis in the generalized quaternion algebras to a basis in the division quaternions algebra or to a basis in the coquaternions algebra and vice versa. The same result was obtained for the generalized octonion algebra. Moreover, we emphasize the applications of these results to the algebraic equations and De Moivre’s formula in generalized quaternion algebras and in generalized octonion division algebras.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Carmody K.: Circular and Hyperbolic Quaternions, Octonions, and Sedenions- Further Results. Appl. Math. Comput., 84, 27–47 (1997)

    Article  MATH  MathSciNet  Google Scholar 

  2. Cockle J.: On Systems of Algebra involving more than one Imaginary. Philosophical Magazine, 35((3), 434–435 (1849)

    Google Scholar 

  3. Cho E.: De-Moivre’s formula for quaternions. Appl. Math. Lett., 11((6), 33–35 (1998)

    Article  MATH  MathSciNet  Google Scholar 

  4. Eilenberg S., Niven I.: The fundamental theorem of algebra for quaternions. Bull. Amer. Math. Soc., 50, 246–248 (1944)

    Article  MATH  MathSciNet  Google Scholar 

  5. M. Erdoğdu, M. Özdemir, Two-sided linear split quaternionic equations with unknowns. Linear and Multilinear Algebra, doi:10.1080/03081087.2013.851196

  6. Flaut C.: Some equations in algebras obtained by the Cayley-Dickson process. An. Şt. Univ. Ovidius Constanţa, 9(2), 45–68 (2001)

    MATH  MathSciNet  Google Scholar 

  7. C. Flaut, M. Ştefănescu, Some equations over generalized quaternion and octonion division algebras. Bull. Math. Soc. Sci. Math. Roumanie, 52 (100) no. 4 (2009), 427-439.

  8. S. Ivanov, S. Zamkovoy, Parahermitian and paraquaternionic manifolds. Diff. Geometry Appl.23, pp. 205-234.

  9. JanovskáD. Opfer G.: Linear equations and the Kronecker product in coquaternions. Mitt. Math. Ges. Hamburg 33, 181–196 (2013)

    MathSciNet  Google Scholar 

  10. T.Y. Lam, Quadratic forms over fields. AMS, Providence, Rhode Island, 2004.

  11. Mamagani A.B., Jafari M.: On Properties of Generalized Quaternion Algebra. J. Novel Appl. Sci., 2((12), 683–689 (2013)

    Google Scholar 

  12. D.A.Mierzejewski, V. S.Szpakowski On solutions of some types of quaternionic quadratic equations. Bull. Soc. Sci. Lett. Lódź 58, Ser. Rech. Déform., 55(2008), 49-58

  13. Mierzejewski D.A.: Linear manifolds in sets of solutions of quaternionic polynomial equations of several types. Adv. Appl. Clifford Alg., 21, 417–428 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  14. Mierzejewski D.: Spheres in sets of solutions of quadratic quaternionic equations of some types. Bull. Soc. Sci. Lett. Lódź, Ser. Rech. Déform. 60(1), 49–58 (2010)

    MathSciNet  Google Scholar 

  15. Niven I.: Equations in Quaternions. Amer.Math. Monthly 48, 654–661 (1941)

    Article  MATH  MathSciNet  Google Scholar 

  16. Özdemir M.: The roots of a split quaternion. Appl. Math. Lett. 22, 258–263 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  17. Pogoruy A., Rodrigues-Dagnino R.M.: Some algebraic and analytical properties of coquaternion algebra. Adv. Appl. Clifford Alg. 20, 79–84 (2010)

    Article  MATH  Google Scholar 

  18. B.A.Rosenfeld, A History of Non-Euclidean Geometry. Springer-Verlag, 1988.

  19. Schafer R. D.: Introduction to Nonassociative Algebras. Academic Press, New-York (1966)

    MATH  Google Scholar 

  20. Shpakivskyi V.S.: Linear quaternionic equations and their systems. Adv. Appl. Clifford Alg. 21, 637–645 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  21. W. D. Smith, Quaternions, octonions, and now, 16-ons, and 2n-ons; New kinds of numbers. http://www.math.temple.edu/2dcwds/homepage/nce2.ps, 2004.

  22. Szpakowski V.: Solution of general quadratic quaternionic equations. Bull. Soc. Sci. Lett. Lódź Ser. Rech. Déform., 58, 45–58 (2009)

    MathSciNet  Google Scholar 

  23. Tian Y.: Similarity and cosimilarity of elements in the real Cayley-Dickson algebras. Adv. Appl. Clifford Alg. 9(1), 61–76 (1999)

    Article  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Cristina Flaut.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Flaut, C., Shpakivskyi, V. An Efficient Method for Solving Equations in Generalized Quaternion and Octonion Algebras. Adv. Appl. Clifford Algebras 25, 337–350 (2015). https://doi.org/10.1007/s00006-014-0493-x

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00006-014-0493-x

Keywords

Navigation